Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 34, NWS Hanford, CA

September 3, 2017Kern County, California

NWS Hanford, CA issued this flash flood warning at Sep 3, 2017, 4:33 PM PDT for Kern County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2017, 4:33 PM PDT (23:33 UTC)
Expired
Sep 3, 2017, 5:30 PM PDT
In force
57 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Los Angeles radar (KVTX), 51 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

135 
WGUS56 KHNX 032333
FFWHNX
CAC029-040030-
/O.NEW.KHNX.FF.W.0034.170903T2333Z-170904T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
433 PM PDT SUN SEP 3 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  South central Kern County in central California...

* Until 530 PM PDT

* At 433 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Maricopa, Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine,
  Lebec, Lake Of The Woods and Interstate 5 over the Grapevine.

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11938 3490 11939 3490 11947
      3504 11947 3505 11873 3482 11869 3482 11889
      3481 11889 3480 11897

$$

Riley
2 follow-up statements
652 
WGUS76 KHNX 040013
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
513 PM PDT SUN SEP 3 2017

CAC029-040030-
/O.CON.KHNX.FF.W.0034.000000T0000Z-170904T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
513 PM PDT SUN SEP 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
SOUTH CENTRAL KERN COUNTY...

At 513 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin 
shortly. Radar indicates that nearly 2 inches of rain has fallen in 
parts of the warned area in the past 2 hours.

Some locations that will experience flooding include...
Maricopa, Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine,
Lebec, Lake Of The Woods and Interstate 5 over the Grapevine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11938 3490 11939 3490 11947
      3504 11947 3505 11873 3482 11869 3482 11889
      3481 11889 3480 11897

$$

Riley
476 
WGUS76 KHNX 040022
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
522 PM PDT SUN SEP 3 2017

CAC029-040030-
/O.CON.KHNX.FF.W.0034.000000T0000Z-170904T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
522 PM PDT SUN SEP 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
SOUTH CENTRAL KERN COUNTY...

At 521 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar indicates up to two inches of 
rain have already fallen. Flash flooding is expected to begin 
shortly.

Some locations that will experience flooding include...
Maricopa, Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine,
Lebec, Lake Of The Woods and Interstate 5 over the Grapevine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11938 3490 11939 3490 11947
      3504 11947 3505 11873 3482 11869 3482 11889
      3481 11889 3480 11897

$$

Riley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:07 PM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 3, 2:07 PM PDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
207 PM PDT Sun Sep 3 2017

.SYNOPSIS...
Cooling trend will begin Monday through the remainder of the week
bringing a return to closer to normal temperatures.
Afternoon/early evening thunderstorms will be possible each day
for the Sierra Nevada and Kern County Mountains and desert areas
through Friday.

&&

.DISCUSSION...
A very peculiar situation synoptically over a majority of the
conus, especially over the southwest. A very broad ridge is
currently centered over northwest Utah. This ridge is bringing us
an easterly offshore flow on the southern periphery of this
ridging. This flow coupled with the north moving post tropical
system Lidia, currently centered over the northern part of Baja
California, is creating a convergence zone and influx of some
tropical moisture, especially to the south of our CWA over Los
Angeles and Ventura counties. This convergence feature is the
focus for most of the strongest convective activity. Further north
in our CWA, some of this moisture is being orographically lifted
over the Sierra Nevada and so some pulse type storms have
developed this afternoon.

Tomorrow it is expected that the remnants of Lidia will move
north and westward to just off shore of the California coast.
This will increase clouds and allow a slight synoptic cooling to
take place. Therefore, we will finally have some relief from this
heatwave that has resided over our region for the last week or so.
There is some uncertainty as to with the ridging over the great
basin and Lidia remnants to the west where this battle zone will
exactly set up. Right now it looks as if the convergence zone will
be north to south orientated right along the western part of our
CWA. This convergence zone should allow an increase in clouds and
even create the possibility of convective development over parts of
the San Joaquin Valley through Wednesday. At that point the remnants
of Lidia will begin to move north and east around the western
periphery of the ridiculously resilient ridge that will be centered
over the four corners region. It does appear that this ridging will
remain nearly stationary with the development of a pretty high
amplitude omega pattern over the north-central conus. If this is the
case it seems pretty certain that the ridging will not be in a whole
lot of a hurry in moving east. This set up will keep troughiness
over the west coast and should keep our temperatures close to
normal. Where my confidence begins to wane with the guidance is
exactly what happens to that troughiness over the west coast.
Guidance has the development of a cutoff low feature just west off
of the coast of California. I do have reservations with that
solution, my thinking is it is more likely for ridging to develop
especially with the mid latitude jet to the north which would
mitigate any cyclonic spin to the south of the jet.

However, I have started to resign to the fact that the models
are just plain struggling with this peculiar synoptic pattern that
has included tropical systems not only on the Pacific side but
also the beast of a storm in Irma over the mid Atlantic ocean
which is barreling westward towards the conus. Therefore, in the
long term it appears our guidance may be taking a lunch break.

&&

.AVIATION...
Areas of smoke from area wildfires producing IFR conditions over the
Southern Sierra Nevada and adjacent foothills and MVFR visibility in
the San Joaquin Valley for the next 24 hours. Scattered showers and
isolated thunderstorms are expected over the Southern Sierra Nevada
and Tehachapi Mountains producing mountain obscurations. Otherwise,
VFR conditions can be expected the remainder of the time over the
Central CA Interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
Please see SFOAQAHNX for an Air Quality Alert

On Sunday September 3 2017... Unhealthy for sensitive groups in
Fresno... Kern... Kings... Madera... Merced and Tulare Counties
and Sequoia National Park and Forest.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is low.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Heat Advisory until 9 PM PDT this evening CAZ089>095.

&&

public...Andersen
avn/fw...JDB
synopsis...Andersen

weather.gov/hanford

In the hours before

Special weather statement, Sep 3, 2:55 PM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
255 PM PDT SUN SEP 3 2017

CAZ094-095-097-032245-
Kern County Mountains CA-Tulare County Foothills CA-
Tulare County Mountains CA-
255 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN AND SOUTH
CENTRAL TULARE COUNTIES UNTIL 345 PM PDT...

At 254 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Glennville, or 17 miles north of Lake Isabella,
moving northwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Johnsondale, Uhl and Kernville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 11838 3574 11848 3583 11880 3607 11864
TIME...MOT...LOC 2154Z 118DEG 12KT 3586 11851

mv
Special weather statement, Sep 3, 3:09 PM PDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
309 PM PDT SUN SEP 3 2017

CAZ091-092-095-032300-
Southwestern San Joaquin Valley CA-Kern County Mountains CA-
Southeastern San Joaquin Valley CA-
309 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
400 PM PDT...

At 308 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Pinos, or 32 miles north of Ojai, moving west at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Maricopa, Mount Pinos and Pine Mountain Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3486 11924 3486 11928 3488 11928 3488 11938
      3490 11939 3490 11943 3508 11939 3496 11896
      3481 11900 3481 11924
TIME...MOT...LOC 2208Z 102DEG 16KT 3489 11908

mv
Special weather statement, Sep 3, 3:47 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
347 PM PDT SUN SEP 3 2017

CAZ092-095-032330-
Kern County Mountains CA-Southeastern San Joaquin Valley CA-
347 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERN COUNTY UNTIL 430 PM
PDT...

At 345 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Bodfish, or 16 miles southwest of Lake Isabella,
moving west at 25 mph.

Winds in excess of 30 mph will be possible with this storm.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding.

Locations impacted include...
Bakersfield, Edison, Democrat and Breckenridge Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3554 11858 3536 11857 3534 11895 3556 11895
TIME...MOT...LOC 2245Z 088DEG 22KT 3545 11867

mv
Special weather statement, Sep 3, 3:52 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
352 PM PDT SUN SEP 3 2017

CAZ096-032330-
Sierra Nevada from Yosemite to Kings Canyon CA-
352 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADERA COUNTY UNTIL
430 PM PDT...

At 351 PM PDT, Doppler radar was tracking a strong thunderstorm near
Buck Camp Ranger Station, moving southwest at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding.

Locations impacted include... Clover Meadow Wilderness Office, Buck
Camp Ranger Station, Minarets and Chilkoot Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 11947 3755 11926 3736 11934 3745 11961
TIME...MOT...LOC 2251Z 022DEG 6KT 3752 11941

mv
Special weather statement, Sep 3, 4:03 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
403 PM PDT SUN SEP 3 2017

CAZ095-099-032345-
Kern County Mountains CA-Southeastern Kern County Desert CA-
403 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERN COUNTY UNTIL
445 PM PDT...

At 402 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Tehachapi, or 26 miles north of Lancaster, moving
west at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Tehachapi, Golden Hills, Stallion Springs, Mojave, Keene, Bear Valley
Springs and Water Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3517 11823 3500 11817 3492 11867 3527 11869
TIME...MOT...LOC 2302Z 075DEG 22KT 3507 11830

mv
Special weather statement, Sep 3, 4:13 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
413 PM PDT SUN SEP 3 2017

CAZ092-095-040000-
Kern County Mountains CA-Southeastern San Joaquin Valley CA-
413 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERN COUNTY UNTIL 500 PM
PDT...

At 411 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Bodfish, or 17 miles south of Lake Isabella, moving
west at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Bakersfield, Edison, Democrat and Breckenridge Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3550 11841 3529 11832 3527 11887 3560 11892
TIME...MOT...LOC 2311Z 082DEG 19KT 3537 11844

mv

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:52 PM PDTSpecial Weather StatementHNXTulare38 min
Sep 3, 2:24 PM PDTSpecial Weather StatementHNXMadera51 min
Sep 3, 2:55 PM PDTSpecial Weather StatementHNXTulare50 min
Sep 3, 3:09 PM PDTSpecial Weather StatementHNX51 min
Sep 3, 3:32 PM PDTFlash Flood WarningHNXMadera, Mariposa, Tuolumne58 min
Sep 3, 3:34 PM PDTFlash Flood WarningHNXKern56 min
Sep 3, 3:47 PM PDTSpecial Weather StatementHNXKern43 min
Sep 3, 3:52 PM PDTSpecial Weather StatementHNXMadera38 min
Sep 3, 4:03 PM PDTSpecial Weather StatementHNXKern42 min
Sep 3, 4:13 PM PDTSpecial Weather StatementHNXKern47 min
Sep 3, 4:40 PM PDTFlash Flood WarningHNXKern2 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.